Texas, 2022Wildfire in Texas, February 12 to 13, 2022
February 12 to 13, 2022 · NWS BRO · 1 event in 1 county or zone
Conditions were favorable for wildfire spread in the wake of a strong cold front the afternoon of February 12th. Strong, gusty winds combined with cured ground fuels from various freeze events from the previous weeks allowed for rapid wildfire growth.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Conditions were favorable for wildfire spread in the wake of a strong cold front the afternoon of February 12th. Strong, gusty winds combined with cured ground fuels from various freeze events from the previous weeks allowed for rapid wildfire growth. The Polo Fire, in the center of Kenedy County, ignited on February 12th around 4:00PM CST and continued until the middle of the afternoon on February 13th when it was 100% contained. The fire consumed a total of 3,628.8 acres.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Feb 12, 2:53 PM CST, 7 minutes earlier.
Area forecast discussion, Feb 12, 2:53 PM CST, 7 minutes before
Area Forecast Discussion
National Weather Service Brownsville TX
253 PM CST Sat Feb 12 2022
.SHORT TERM (Tonight through Sunday Night): A sharp cold front passed
through the area early this afternoon and is moving across SPI and
offshore. Strong north winds will persist through this evening with
a coastal section wind advisory in effect. Cold air advection will
take overnight low temperatures down into the 30s for most areas
tonight, but freezing weather is not forecast. Skies will clear on
Sunday as ridging and northwest flow aloft build in and as surface
high pressure spreads across the CWA. On Sunday, expect sunny skies,
light winds, and high temps mainly in the 60s. Much drier air will
move in, lowering afternoon relative humidity values into the teens
anywhere west of the coastal counties. Sunday night will be mostly
clear and again cool with light winds. Low temps mainly will be in
the upper 30s and lower 40s sunday night. A high rip current risk
will prevail at area beaches while wave heights remain elevated.
.LONG TERM (Monday through Saturday): A warming trend commences in
earnest Monday afternoon and will culminate in well above normal
temperatures Wednesday and Thursday. A couple of cold fronts arrive
Thursday as cooler weather returns Friday and Saturday. The wind
machine cranks up Tuesday as we remain breezy to windy through much
of the period.
Deep South Texas will be much drier to start this work week than
last week thanks to high pressure moseying through the western Gulf
of Mexico. As the high moves east, it allows for a southeasterly
wind to return to Deep South Texas as temperatures bounce back
into the lower to middle 70s on Monday.
Meanwhile, a robust H5 shortwave will be diving from the Pacific
Northwest towards the Desert Southwest Tuesday afternoon. This
spawns a low across the middle of the country and helps to tighten
the pressure gradient across Deep South Texas. Breezy conditions
are anticipated Tuesday afternoon, but they are expected to
remain below Wind Advisory criteria. All of that wind from the
south, though, will push temperatures into the middle to upper
70s as warm air advection (WAA) takes over in earnest.
As the low deepens early Wednesday, a 925mb jet will strengthen
overhead with it being the strongest Wednesday night into
Thursday with winds of 40 to 55 knots possible at its strongest.
However, an inversion (temperatures increasing with height) is
indicated on most models starting around 950mb, so do not
anticipate all of that wind being able to mix down. Model
soundings along the coast, however, do have 40 to 45 knots just
before the inversion starts, which is strong enough to lead to the
potential for Wind Advisory criteria Wednesday afternoon through
Wednesday night. This will continue to be monitored going forward.
Regardless of how windy it gets, Wednesday will be warm with
temperatures rocketing into the lower to middle 80s for many
across Deep South Texas away from the immediate coast.
The aforementioned surface low will push a cold front through Deep
South Texas early Thursday morning. This cold front won't have any
rain associated with it, but it will send drier air over the region
and help to calm our winds a tick. The combination of drier air and
elevated winds may lead to elevated fire weather concerns Thursday
afternoon for areas out west, so that will also be monitored going
forward. Most guidance does indicate a subtle second cold front late
Thursday night that will help push cooler air overhead to end the
period Friday and Saturday.
&&
.MARINE (Now through Sunday Night): Strong north marine winds are
ongoing behind a cold front. A gale warning is in effect on the
Gulf, along with an SCA on the Laguna. Winds will start to settle
down late this evening, but small craft advisory conditions will
persist overnight. High seas will continue on the Gulf through
Sunday. Sunday night will see moderate northeast winds and
diminishing wave heights.
.Monday through Saturday: Calmer conditions are expected to
continue Monday, leading to favorable marine conditions. Southerly
winds increase Tuesday and remain elevated through Wednesday
evening. Building seas and elevated winds will bring Small Craft
Advisories across the Lower Texas Coastal Waters for this period.
Gale force gusts are a possibility, especially Wednesday night
into early Thursday morning. Additional Small Craft Advisories
will be possible Thursday night into Friday following a series of
cold fronts on Thursday.
&&
.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL 43 57 44 66 / 20 0 0 0
BROWNSVILLE 40 59 42 70 / 20 0 0 0
HARLINGEN 37 61 40 69 / 10 0 0 0
MCALLEN 39 63 40 70 / 10 0 0 0
RIO GRANDE CITY 37 64 39 72 / 10 0 0 0
SOUTH PADRE ISLAND 48 56 53 64 / 20 0 0 0
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...High Rip Current Risk through Sunday afternoon for TXZ256-257-
351.
Wind Advisory until 7 PM CST this evening for TXZ256-257-351.
GM...Small Craft Advisory until 4 AM CST Sunday for GMZ130-132-135.
Gale Warning until 10 PM CST this evening for GMZ150-155-170-175.
&&
This product is also available on the web at:
https://weather.gov/rgv
Short Term...54-BHM
Long Term...58-Reese
IDSS...65-SoriaHazardous weather outlook, Feb 12, 6:05 AM CST, 8 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
605 AM CST Sat Feb 12 2022
TXZ248>257-351-353-131215-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
605 AM CST Sat Feb 12 2022
This Hazardous Weather Outlook is for portions of Deep South
Texas.
.DAY ONE...Today and Tonight
There is a High Risk of rip currents at the beaches of South Padre
Island and at Boca Chica Beach.
A Wind Advisory is in effect along the coast this afternoon.
A Dense Fog Advisory is in effect for Brooks and Jim Hogg
Counties until 9 AM.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Elevated rip current risk are likely along area beaches Saturday
through Sunday, and again Tuesday through Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
GMZ130-132-135-150-155-170-175-131215-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Gulf waters from Port Mansfield to the Rio Grande out 20 nm-
Gulf waters from Baffin Bay to Port Mansfield out 20 nm-
Gulf waters from Port Mansfield to the Rio Grande extending from
20 to 60 nm-
Gulf waters from Baffin Bay to Port Mansfield extending from
20 to 60 nm-
605 AM CST Sat Feb 12 2022
This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.
.DAY ONE...Today and Tonight
A Gale Warning is in effect for the Gulf waters from 2 pm until 10
pm. Small Craft Advisories are likely for the Gulf waters later
tonight, after the Gale warning ends.
Small Craft Advisories are in effect for the Laguna Madre from 2
pm through early Sunday morning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Small Craft Advisories are likely on the Gulf waters through early
Sunday.
Additional Small Craft Advisories may be necessary Tuesday into
Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Wildfire, Inland Kenedy County
- When
- February 12, 3:00 PM CST to February 13, 9:00 AM CST
- Where
- Inland Kenedy County forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 26.928, -97.636 (the zone’s center; the record gives no point)
The event known as the Polo Fire was estimated to have initiated around 3:00PM CST just south of Armstrong, TX east of Highway 77 and burned until the middle of the afternoon on the 13th, when it was announced to be 100% contained by 5:19PM CST. This wildfire consumed a total of 3,628.8 acres. A spot request submitted by the Texas A&M Fire Service and an NWS Employee’s report at 4:45PM CST about smelling smoke in the Harlingen area on February 12th were used as a guide for the earlier ignition and the very rapid spread that followed.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 997077.